Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 59, NWS Newport/Morehead City, NC

July 28, 20144 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 28, 2014, 4:32 PM EDT for 4 counties in North Carolina. It was in force for 43 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2014, 4:32 PM EDT (20:32 UTC)
Expired
Jul 28, 2014, 5:15 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Carteret County, NC, Craven County, NC, Jones County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 34 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:40 PM EDTHAIL 0.88Riverdale, NCNICKEL-SIZED HAIL FELL IN RIVERDALE
Jul 28, 4:48 PM EDTHAIL 0.75Neuse Forest, NCDIME-SIZED HAIL REPORTED IN NEUSE FOREST
Jul 28, 4:50 PM EDTHAIL 0.5Riverdale, NC
Jul 28, 4:54 PM EDTHAIL 1Neuse Forest, NC
Jul 28, 5:00 PM EDTHAIL 1.25Neuse Forest, NCQUARTER TO HALF DOLLAR SIZE HAIL IN CAROLINA PINES.
Jul 28, 5:10 PM EDTHAIL 0.88Arapahoe, NCPUBLIC REPORTED NICKEL SIZE HAIL JUST SOUTHWEST OF ARAPAHOE.
Jul 28, 5:11 PM EDTHAIL 1.75Minnesott Beach, NCMINNESOTT GOLF AND COUNTRY CLUB REPORTED GOLF BALL SIZE HAIL.
Jul 28, 5:17 PM EDTHAIL 1.75Minnesott Beach, NCPUBLIC REPORTED QUARTER TO GOLF BALL SIZED HAIL EAST OF MINNESOTT BEACH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 3:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS52 KMHX 282032
SVRMHX
NCC031-049-103-137-282115-
/O.NEW.KMHX.SV.W.0059.140728T2032Z-140728T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAMLICO COUNTY IN NORTH CAROLINA
  EAST CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA
  CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA
  NORTH CENTRAL CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRICES CREEK...OR 5 MILES SOUTHWEST OF NEW
  BERN...MOVING EAST AT 40 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JAMES CITY...COASTAL CAROLINA REGIONAL AIRPORT...
  FAIRFIELD HARBOR...OLYMPIA...
  REELSBORO...
  ARAPAHOE...GRANTSBORO...
  BAYBORO...JANEIRO...
  MERRITT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

&&

LAT...LON 3494 7672 3500 7672 3494 7683 3495 7682
      3507 7700 3495 7685 3494 7685 3495 7723
      3515 7721 3522 7648 3521 7653 3521 7651
      3517 7661 3518 7657 3515 7653 3500 7662
      3508 7646 3493 7644
TIME...MOT...LOC 2032Z 266DEG 35KT 3505 7711

$$

26
1 follow-up statement
344 
WWUS52 KMHX 282050
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 PM EDT MON JUL 28 2014

NCC103-282100-
/O.CAN.KMHX.SV.W.0059.000000T0000Z-140728T2115Z/
JONES NC-
450 PM EDT MON JUL 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JONES COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 0 0...8 8 9...6 8 8 9...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NEWPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3494 7672 3500 7672 3494 7683 3495 7682
      3507 7700 3495 7685 3494 7685 3495 7710
      3516 7708 3522 7648 3521 7653 3521 7651
      3517 7661 3518 7657 3515 7653 3500 7662
      3508 7646 3493 7644
TIME...MOT...LOC 2050Z 266DEG 35KT 3506 7690

$$

NCC031-049-137-282115-
/O.CON.KMHX.SV.W.0059.000000T0000Z-140728T2115Z/
PAMLICO NC-CRAVEN NC-CARTERET NC-
450 PM EDT MON JUL 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTH CENTRAL CARTERET...CENTRAL CRAVEN AND PAMLICO COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FAIRFIELD HARBOR...OR NEAR JAMES CITY...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SILVER HILL...
GRANTSBORO...ARAPAHOE...MINNESOTT BEACH...MINNESOTT BEACH FERRY...
ALLIANCE...JANEIRO...BAYBORO...STONEWALL...MERRITT...MARIBEL...
ORIENTAL...VANDEMERE...MERRIMON...PAMLICO...MESIC...WHORTONSVILLE...
SOUTH RIVER...FLORENCE AND PINEY ISLAND.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

LAT...LON 3494 7672 3500 7672 3494 7683 3495 7682
      3507 7700 3495 7685 3494 7685 3495 7710
      3516 7708 3522 7648 3521 7653 3521 7651
      3517 7661 3518 7657 3515 7653 3500 7662
      3508 7646 3493 7644
TIME...MOT...LOC 2050Z 266DEG 35KT 3506 7690

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:17 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 28, 3:17 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
317 PM EDT MON JUL 28 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA
TONIGHT. THE FRONT WILL BECOME STATIONARY OVER THE OFFSHORE WATERS
THROUGH THE WEEK...DRIFTING BACK TOWARD THE COAST LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 3 PM MON...LOW PRESSURE CENTERED OVER SOUTHERN NY/NORTHERN
PA...WITH ATTENDANT COLD FRONT EXTENDING FROM THE MID-ATLANTIC
THROUGH CNTRL NC INTO THE GULF STATES. FRONT WILL CONTINUE TO MOVE
EASTWARD THIS AFTN WITH ENC IN WARM SECTOR. SPC CONTINUES TO
OUTLOOK EASTERN NC IN SLIGHT RISK...WITH UNSTABLE AIRMASS AND
FAVORABLE DYNAMICS...AS UPPER TROUGH APPROACHES ACCOMPANIED BY
70-80KT UPPER JET. MODELS CONTINUE TO DEPICT VERY UNSTABLE
ENVIRONMENT WITH STRONG SHEAR AND CLASSIC INVERTED V-TYPE
SOUNDING. CAPE VALUES 3000-4000J/KG...LI VALUES -8/-9C...AND 0-6KM
SHEAR 30-35KT. BEST INSTABILITY AND MOISTURE WILL BE ALONG AND
EAST OF HIGHWAY 17 WITH DEEP WESTERLY FLOW CAPPING INLAND AREAS.
CONVECTIVE COVERAGE STILL REMAINS SOMEWHAT UNCERTAIN THROUGH THIS
EVENING AS MODELS CONTINUE TO TREND DRIER...THOUGH STILL THINK
BEST CHANCES WILL BE ALONG THE COASTAL AREAS MAINLY E OF HIGHWAY
17...FROM ABOUT OREGON INLET TO NEW BERN/RICHLANDS AREA AND POINTS
E/SE WITH ENHANCED CONVERGENCE AIDED BY SEABREEZE AND DIFF HEATING
BOUNDARIES. MAIN LIMITING FACTOR TODAY WILL BE THE DEEP WESTERLY
FLOW...WITH GUIDANCE SHOWING DEWPOINTS INLAND MIXING DOWN INTO THE
LOW/MID 60S. HOWEVER ANY TSTM THAT DOES DEVELOP HAS THE POTENTIAL
TO BECOME STRONG TO SEVERE GIVEN THE ATMOSPHERE...WITH DAMAGING
WIND GUSTS...LARGE HAIL...AND FREQUENT LIGHTNING. ISOLATED TORNADO
THREAT AS WELL GIVEN STRONG SHEAR AND BOUNDARY. WILL DELAY START
OF SCT CONVECTION UNTIL AFT 20Z THIS AFTN. OVERNIGHT LOWS EXPECTED
FROM THE UPR 60S INLAND AND THE 70S COAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
AS OF 3 PM MON...WE SHOULD BE MAINLY DRY...AS SFC FRONT WILL HAVE
SHIFTED OFFSHORE. HOWEVER...RETAINED A SLIGHT CHANCE THUNDER AS
H85 MB FLOW REMAINS SW DESPITE LIGHT N FLOW AT THE SFC. SOME
ELEVATED INSTABILITY COUPLED WITH LINGERING LOW/MID LEVEL MOISTURE
COULD GENERATE AN ISOLATED THUNDERSHOWER ESP ACROSS THE EASTERN
2/3 OF THE FA. PLEASANT TEMPS EXPECTED TUE WITH HIGHS IN THE MID 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM MON...AN UNSEASONABLY DEEP LONGWAVE UPPER TROUGH
WILL RESIDE OVER THE EASTERN CONUS THROUGH THE MID TO LATE WEEK
PERIOD. SFC HIGH PRES TO THE WEST WILL RIDGE INTO THE REGION TUE
NIGHT THROUGH THURS NIGHT WITH A FRONTAL BOUNDARY STALLED WELL
OFFSHORE BRINGING LIGHT NLY FLOW AND UNSEASONABLY LOW DEWPOINTS
ACROSS THE REGION. CANNOT RULE OUT AN ISOLATED SHOWER DEVELOPING
THROUGH PEAK HEATING EACH AFTERNOON BUT WITH A RELATIVELY DRY
AIRMASS IN PLACE...PWATS BELOW 1.25" (LESS THAN 25 PERCENTILE FOR
THIS TIME OF YEAR)...COVERAGE WILL BE MINIMAL AND WILL KEEP POPS
BELOW 10 PERCENT. TEMPS WILL BE COMFORTABLE WITH LOWS IN THE LOW
TO MID 60S INLAND TO AROUND 70 COAST AND HIGHS IN THE MID 80S TO
LOW 80S OBX.

BY FRIDAY...THE OFFSHORE BOUNDARY BEGINS TO RETREAT WESTWARD AS AN
INVERTED TROUGH WHILE SHORTWAVE ENERGY AND MOISTURE FROM AN UPSTREAM
SYSTEM MOVES ACROSS THE AREA BRINGING INCREASING PRECIP CHANCES. BY
LATE IN THE WEEKEND INTO EARLY NEXT WEEK THE UPPER TROUGH LIFTS
NORTH AND IS REPLACED BY THE SUBTROPICAL RIDGE BUILDING IN FROM THE
WESTERN ATLANTIC WHILE THE QUASI-STATIONARY SFC TROUGH CONTINUES
ACROSS EASTERN NC. MOIST S TO SW FLOW PERSISTING ALOFT...SFC
CONVERGENCE ALONG THE TROUGH AND AN UNSTABLE ENVIRONMENT WILL KEEP
CHC POPS IN THE FORECAST THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. TEMPS REMAIN NEAR OR SLIGHTLY BELOW CLIMO WITH SEASONABLE
DEWPOINT TEMPS FOR THE LATER HALF OF THE LONG TERM.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH 18Z TUESDAY/...
AS OF 130 PM MON...A COLD FRONT WILL PUSH ACROSS EASTERN NC THROUGH
THE AFTERNOON/EVENING. THIS BOUNDARY WILL TRIGGER SHOWER AND
THUNDERSTORM DEVELOPMENT WITH THE MAIN THREAT OF DAMAGING WIND AND
LARGE HAIL CONFINED TO EWN/OAJ. THEREFORE...A BRIEF PERIOD OF SUB-
VFR CIGS/VSBYS IS POSSIBLE IN ASSOCIATION WITH ANY PRECIPITATION
ACTIVITY. THE FRONT WILL MOVE OFFSHORE LATER THIS EVENING WITH
LINGERING LOW/HIGH CLOUDS ACROSS THE AREA. GUSTY SW WINDS THIS
AFTERNOON WILL SUBSIDE AND VEER TO THE NORTH AFTER THE FRONTAL
PASSAGE...FROM EAST TO WEST. NORTH WINDS...SOME LINGERING CLOUDS
AND A DRIER AIRMASS WILL KEEP CONDITIONS DRY THROUGH THE REST
OF THE PERIOD. EXPECT SOME CU DEVELOPMENT TUESDAY LATE MORNING.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...HIGH PRES BUILDING IN FROM THE WEST WILL BRING
GOOD FLYING WEATHER FOR THE MIDDLE OF THE WEEK WITH VFR CONDITIONS
DOMINATING. CANNOT RULE OUT PATCHY EARLY MORNING FOG AT THE
TERMINALS EACH MORNING BUT WITH AN UNSEASONABLY DRY AIRMASS IN PLACE
CONDITIONS ARE NOT CONDUCIVE FOR WIDESPREAD FOG DEVELOPMENT. A TROUGH
OF LOW PRESSURE MOVES BACK INTO THE REGION LATE FRI AND SAT BRINGING
INCREASING MOISTURE AND CHANCES FOR SHOWERS OR THUNDERSTORMS.

&&

.MARINE...
SHORT TERM /TONIGHT THROUGH TUESDAY/...
AS OF 3 PM MON...LATEST OBS SHOW SW WINDS 10-20 KT AND SEAS 2-4 FT
NORTH OF HATTERAS AND 3-5 FT SOUTH. COLD FRONT WILL MOVE THROUGH THE
WATERS TONIGHT. WINDS BECOME NORTHERLY 10-15 KT BEHIND THE FRONT.
SCATTERED TSTMS EXPECTED THIS AFTERNOON AND EVENING...ESP ACROSS
THE SOUTHERN WATERS WITH STRONG/SEVERE STORMS POSSIBLE. WINDS N-NE
10-15 KT AND SEAS 2-4 FT ON TUE.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM MON...HIGH PRES BUILDS IN FROM THE WEST THROUGH THE
MIDDLE OF THE WEEK WITH A STALLED FRONTAL BOUNDARY WELL EAST OF THE
WATERS. WINDS WILL PREDOMINATELY BE NE TO E AOB 15 KT TUES NIGHT
INTO FRI WITH SEAS AROUND 2 TO 4 FT. THE FRONT RETREATS WESTWARD AS
A COASTAL TROUGH LATE FRI INTO SAT WITH WINDS BECOMING SLY LESS THAN
15 KT EAST OF THE TROUGH WITH SEAS GENERALLY 2 TO 3 FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAC
NEAR TERM...JAC
SHORT TERM...JAC
LONG TERM...SK
AVIATION...LEP
MARINE...JAC/SK
Hazardous weather outlook, Jul 28, 11:04 AM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1104 AM EDT MON JUL 28 2014

NCZ095-098-103-104-291515-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1104 AM EDT MON JUL 28 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...HAIL...AND FREQUENT LIGHTNING.

HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 TO 104
DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-080-081-092>094-291515-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-
1104 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...HAIL...AND FREQUENT LIGHTNING.

HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 TO 104
DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-079-090-091-291515-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
1104 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY.
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:53 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT MON JUL 28 2014

NCZ092>094-282100-
CRAVEN-JONES-PAMLICO-
353 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 500 PM EDT...

AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COMFORT...OR ABOUT 14 MILES NORTH OF HALF MOON...MOVING EAST AT 50
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TRENTON...
POLLOCKSVILLE...RIVER BEND...TRENT WOODS...COASTAL CAROLINA REGIONAL
AIRPORT...FAIRFIELD HARBOR.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3505 7764 3510 7757 3523 7668 3500 7671
      3499 7676 3497 7678 3496 7682 3507 7700
      3501 7698 3495 7688 3494 7680 3493 7681
      3499 7764
TIME...MOT...LOC 1953Z 263DEG 42KT 3503 7745

26
Special weather statement, Jul 28, 4:21 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT MON JUL 28 2014

NCZ090-092-098-282115-
DUPLIN-JONES-ONSLOW-
421 PM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...DUPLIN AND JONES
COUNTIES THROUGH 515 PM EDT...

AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MAGNOLIA...OR ABOUT 8 MILES SOUTH OF WARSAW...MOVING EAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KENANSVILLE...
GREENEVERS...BEULAVILLE...LYMAN...ALBERT J ELLIS AIRPORT...RICHLANDS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3499 7816 3499 7734 3470 7736
      3469 7735 3467 7736 3468 7767 3472 7768
      3471 7799 3473 7802 3472 7811 3471 7814
      3474 7820
TIME...MOT...LOC 2021Z 273DEG 35KT 3489 7807

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:53 PM EDTSpecial Weather StatementMHXCraven, Jones67 min
Jul 28, 4:21 PM EDTSpecial Weather StatementMHXDuplin, Onslow54 min
Jul 28, 4:31 PM EDTSpecial Marine WarningMHX44 min
Jul 28, 5:11 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Pamlico49 min
Jul 28, 5:15 PM EDTSpecial Marine WarningMHX45 min
Jul 28, 5:26 PM EDTSpecial Weather StatementMHXCarteret34 min
Jul 28, 5:31 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Pamlico44 min
Jul 28, 6:07 PM EDTSpecial Marine WarningMHX53 min
Jul 28, 6:11 PM EDTSpecial Weather StatementMHXCarteret49 min
Jul 28, 7:26 PM EDTSpecial Marine WarningMHX49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.